Flash Flood, Crawford
- When
- August 18, 2:24 PM EST to 4:24 PM EST
- Where
- Crawford County, 0.84 mi S of Marengo to 0.87 mi SE of Marengo
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.358, -86.350
Water was over State Road 66.
While on the western side of an upper trough, a surface low with associated fronts moved south through southwest Indiana. This produced heavy rainfall with localized flooding in a few Indiana counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
While on the western side of an upper trough, a surface low with associated fronts moved south through southwest Indiana. This produced heavy rainfall with localized flooding in a few Indiana counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 18, 2:11 PM EST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 311 PM EDT Tue Aug 18 2020 .Short Term...(This evening through Wednesday) Issued at 305 PM EDT Tue Aug 18 2020 Sfc low pressure over southwest Indiana will continue to move southeast through central KY this evening along with an upper level shortwave. Scattered to numerous showers and storms are expected to continue over the area through this evening. Most of central and eastern KY were in the low's warm sector this afternoon with 2000-2500 j/kg of CAPE present and an axis of 900-1000 j/kg of DCAPE east of I-65. 20-25 kts of effective bulk shear was in place with steep low and mid levels on soundings. These parameters would indicate strong wind and small hail threats in any storms today. Although PWATs aren't unusually high (1.5" max), storms were focusing near the warm front of this low pressure system over southern Indiana and north central Kentucky which could causing some training of cells and an isolated flood threat. Certainly heavy downpours are likely in any storms. CAMs agree that showers/storms will diminish in coverage and intensity toward late evening with a dry period expected overnight. Portions of southern Indiana may see only partly cloudy skies tonight resulting in lows dropping into the upper 50s to low 60s. Central Kentucky should remain partly to mostly cloudy with lows holding in the lower 60s. For Wednesday, expect a baggy upper trough to hang over the lower Ohio Valley and sfc high pressure to our north over the Upper Midwest. The high pressure will bring a decent cap into portions of southern Indiana and north central KY. However, only weak capping is expected over southern KY into portions of east central KY with modest instability forecast to develop by mid day. Shear will be meager but enough forcing may be there for a few showers/storms to develop during the afternoon/evening hours over southern KY/east central KY. With northeast flow in the low levels over most of the region, high temps will be cooler than normal for mid Aug with highs in the upper 70s/lower 80s. && .Long Term...(Wednesday night through Tuesday) Issued at 245 PM EDT Tue Aug 18 2020 To start the long term period, expect to find an upper level trough axis positioned across the lower MS Valley and up into the OH Valley, with a weak low centered over western TN. At the surface, a large area of high pressure will remain situated to our north. Overall, expect Thursday to be another relatively quiet day for most of the region, with high temperatures reaching into the lower to mid 80s. However, as southerly flow on the southeast side of the trough helps pull some Gulf moisture up into the area, may see some afternoon showers and storms develop over south-eastern portions of KY. Overnight temperatures Thursday night are progged to be in the lower to mid 60s. As we move into the weekend, the weak upper-level trough/low is progged to lift northeastward across the region. This will bring increased chances for showers and storms across the area on Friday and Saturday, with the best coverage during the afternoon hours. Models then begin to diverge as we move into the Sunday and beyond timeframe. For now, general thinking is that shower and storm chances may continue into Sunday as the upper trough axis exits to the east, with generally drier conditions expected for the beginning of next week as the subtropical high pressure off the east coast expands over the region. High temperatures will start off in the lower to mid 80s, then gradually warm into mid to upper 80s as we move into next week. Low temperatures will remain in the mid to upper 60s. && .Aviation...(18Z TAF Issuance) Issued at 130 PM EDT Tue Aug 18 2020 Scattered to at times numerous showers and storms are expected over the area this afternoon and evening courtesy of a sfc low and cold front passing through the region. Have included VCTS at all TAF sites through this evening and added tempo groups at SDF/LEX which are most likely to see a t-storm with reduced flight conditions in the 18-22Z time frame. After sunset, convection will weaken and begin to diminish in coverage. Winds will become predominantly from the NE tonight and remain elevated in the 5-7 kt range behind the departing sfc low/cold front. A few of the short range models also indicate low cigs could develop at BWG/LEX during the pre-dawn hours so have included an MVFR group late tonight into tomorrow morning for those sites. VFR conditions are expected to return for all TAF sites around or after sunrise tomorrow. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...AMS Long Term...JML Aviation...AMS
Hazardous Weather Outlook National Weather Service Louisville KY 102 PM EDT Tue Aug 18 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-191715- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 102 PM EDT Tue Aug 18 2020 /1202 PM CDT Tue Aug 18 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered storms are expected today, especially south of the Ohio River. Locally heavy downpours,brief gusty winds and small hail will be the main threats. Storms will taper off from north to south this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated to scattered thunderstorms will be possible each afternoon from Wednesday through the weekend, especially across south central Kentucky. The greatest coverage will be on Friday. The main hazards will be brief heavy rainfall and lightning. .SPOTTER INFORMATION STATEMENT... Spotters are welcome to report gusty winds, hail and flooding this afternoon. 13/CG/AMS
Special Weather Statement
National Weather Service Louisville KY
233 PM EDT Tue Aug 18 2020
INZ084-089-181900-
Crawford-Perry-
233 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAWFORD AND NORTHERN
PERRY COUNTIES...
At 232 PM EDT/132 PM CDT/, a strong thunderstorm was located 9 miles
southwest of English, moving east at 5 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Sassafras, Oriole, Celina, West Fork, Sulphur, Mifflin, Saint Croix,
Grantsburg, Riddle and Apalona.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3818 8675 3825 8671 3825 8668 3830 8668
3832 8667 3831 8640 3812 8648
TIME...MOT...LOC 1832Z 277DEG 6KT 3826 8661
DMSpecial Weather Statement
National Weather Service Louisville KY
249 PM EDT Tue Aug 18 2020
INZ090>092-181915-
Floyd-Clark-Harrison-
249 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON...WEST
CENTRAL CLARK AND FLOYD COUNTIES...
At 249 PM EDT, a strong thunderstorm was located 11 miles northeast
of Corydon, moving east at 15 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Galena, Palmyra, Greenville, Navilleton, Starlight, Byrneville,
Bradford, Floyds Knobs, New Salisbury and Edwardsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3844 8580 3821 8591 3833 8614 3842 8610
3842 8600 3845 8599
TIME...MOT...LOC 1849Z 288DEG 11KT 3836 8603
DMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
251 PM EDT TUE AUG 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND GST 2 SE BERRY 38.50N 84.35W
08/18/2020 M51 MPH HARRISON KY MESONET
51MPH WIND GUST MEASURED AT THE HARRISON
COUNTY MESONET.
&&
DMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
253 PM EDT TUE AUG 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND DMG 1 W FRANKFORT 38.19N 84.89W
08/18/2020 FRANKLIN KY BROADCAST MEDIA
REPORT RELAYED BY BROADCAST MEDIA OF LARGE
TREE BRANCH SNAPPED IN JUNIPER HILLS PARK IN
FRANKFORT. TIME ESTIMATED BY RADAR.
&&
DMSpecial Weather Statement
National Weather Service Louisville KY
256 PM EDT Tue Aug 18 2020
KYZ036-037-040>042-181930-
Bourbon-Scott-Woodford-Fayette-Harrison-
256 PM EDT Tue Aug 18 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
WOODFORD...EASTERN SCOTT...WESTERN BOURBON...NORTHERN FAYETTE AND
HARRISON COUNTIES...
At 256 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles south of Williamstown to 6 miles
northeast of Georgetown to near Meadowthorpe. Movement was east at 25
mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lexington, Georgetown, Paris, Cynthiana, Meadowthorpe, Thoroughbred
Acres, Highlands, Breckinridge, Sadieville and Berry.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3808 8440 3805 8468 3825 8453 3847 8459
3849 8456 3851 8450 3851 8449 3854 8448
3853 8446 3854 8443 3856 8442 3857 8441
3856 8439 3858 8426 3830 8420
TIME...MOT...LOC 1856Z 258DEG 20KT 3849 8451 3827 8445 3811 8460
DMSpecial Weather Statement National Weather Service Louisville KY 304 PM EDT Tue Aug 18 2020 INZ084-090-181930- Crawford-Harrison- 304 PM EDT Tue Aug 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON AND EAST CENTRAL CRAWFORD COUNTIES... At 304 PM EDT, a strong thunderstorm was located near Carefree Town, moving southeast at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Milltown, New Salisbury, Moberly, White Cloud, Depauw, Fairdale, Ramsey and Frenchtown. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3827 8635 3836 8627 3833 8606 3817 8620 TIME...MOT...LOC 1904Z 298DEG 8KT 3827 8628 DM
The Louisville radar (KLVX), 55 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
3 flash flood. Local standard time, as filed.
Water was over State Road 66.
State Road 264, north of Ferdinand, was impassable due to flooding.
A county road near Duff was impassable to vehicles due to flowing water over the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915035, 915037, 915036.